ROBERT N. HILL, M.D.; ROGER G. SPRAGG, M.D.; MARK K. WEDEL, M.D.; KENNETH M. MOSER, M.D., F.A.C.P.
HILL RN, SPRAGG RG, WEDEL MK, MOSER KM. Adult Respiratory Distress Syndrome Associated with Colchicine Intoxication. Ann Intern Med. 1975;83:523-524. doi: 10.7326/0003-4819-83-4-523
Download citation file:
Published: Ann Intern Med. 1975;83(4):523-524.
The syndrome of respiratory distress in adults is characterized by the abrupt onset of dyspnea, diffuse pulmonary infiltration on chest roentgenogram, and marked hypoxemia. The precise cause is unknown, but the syndrome has been associated with trauma, shock, fat embolism, massive aspiration, acute viral pneumonia, pancreatitis, and drug ingestion (1). We report here a patient who developed the syndrome after ingestion of colchicine, a previously undescribed association.
The patient was a previously healthy 18-year-old woman who, with suicidal intent, ingested approximately 150 mg of commercial grade colchicine powder, mixed with tea. Four hours later she noted mild epigastric pain and
to gain full access to the content and tools.
Learn more about subscription options.
Register Now for a free account.
Emergency Medicine, Pulmonary/Critical Care, Acute Respiratory Distress Syndrome/Acute Lung Injury.
Results provided by:
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only